Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 372, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 2, 2002, 3:29 PM CDT for Cowley County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2002, 3:29 PM CDT (20:29 UTC)
- Expired
- Oct 2, 2002, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
649 WUUS53 KICT 022029 SVRICT KSC035-022115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT WED OCT 2 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 415 PM CDT. * AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF DEXTER...OR ABOUT 16 MILES SOUTHEAST OF WINFIELD...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF COWLEY COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... DAMAGING WINDS OF 70 TO 80 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN REISSUED FOR COWLEY COUNTY UNTIL 415 PM CDT. LAT...LON 3724 9674 3708 9663 3714 9654 3731 9654 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:30 PM CDT, 59 minutes earlier.
Area forecast discussion, Oct 2, 2:30 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 230 PM CDT WED OCT 2 2002 MAIN FCST PROBLEMS: LOCALLY HVY RAINFALL POTENTIAL TONIGHT INTO THURS EVE, AND TEMPERATURES. FOLLOWING BLEND OF AVN/ETA SFC FRONTAL POSITIONS THRU 48 HRS. TONIGHT: EXPECTING SOME ADDITIONAL SWD FRONTAL MOVEMENT TONIGHT INTO THE FLINT HILLS AND SERN KS WITH WIDESPREAD RAIN/T-STORMS OCCURRING ALONG/N OF THE BNDRY. AS PREVIOUS SHIFT MENTIONED, THE ETA SHOWS DECENT ISENTROPIC UPGLIDE ON THE 300-310K SFCS ALONG/ N OF THE FRONT SIGNIFYING OVERRUNNING. HEALTHY 850 THETA-E CONVERGENCE OCCURS IN CNTRL/S-CNTRL KS AS THE LOW LVL JET GETS ESTABLISHED S OF THE FRONT. MESO-ETA ALSO SHOWS UPR DIVERGENCE COUPLED WITH THE LOW LVL CONVERGENCE, WITH K-INDICES OF 35-40. SO LOCALLY HVY RAINFALL EXPECTED WITH SOME TRAINING OF ECHOES GIVEN THE 850-300 THICKNESS ALIGNMENT. ISOLD HVY RAINFALL INDICATED BY NCEP AND WITH FFG VALUES SO HIGH, NOT PLANNING TO ISSUE A FLOOD WATCH ATTM. REFER TO TOPHWOICT FOR SVR THREAT TONIGHT. DID NOT MAKE SIGNIFICANT CHANGES TO FCST LOWS. THURSDAY INTO THURSDAY NIGHT: STRONG UPR JET MAX WL LIFT OUT OF NM/CO INTO NEBRASKA AS THE MAIN UPR LOW/TROF BEGINS TO EJECT OUT OF THE GT BASIN. FCST AREA WL BE IN THE RIGHT REAR QUADRANT SO UPR DIVERGENCE WL OCCASIONALLY BE STRONG. ETA/AVN WANT TO LIFT THE FRONT BACK TO THE N-NW INTO CNTRL KS AHEAD OF THE EJECTING UPR TROF, BUT THEY MAY BE TOO AGGRESSIVE GIVEN THE RAINS AND SATURATED AIRMASS N OF THE FRONT. WL KEEP LIKELY POPS (70%) OVER CNTRL AND S-CNTRL KS AND 50% IN THE SE. IF CNTRL/S-CNTRL KS RECEIVE WIDESPREAD HVY RAINS TONIGHT, THEN WE WOULD NEED TO CONSIDER A FLOOD WATCH FOR THUR/THUR NIGHT. INSTABILITY WL DEPEND ON HOW MUCH SUN WE GET, BUT THE WIND SHEAR LOOKS CONDUCIVE TO SVR WX ALONG THE FRONT. DID NOT ADJUST TEMPS, WHICH WL BE CLOSER TO THE FWC WHICH APPEARS MIDDLE OF THE ROAD. THE AVN AND ETA BOTH PROG A MID LVL DRY SLOT TO WORK EWD ACROSS THE FCST AREA LATE THURS NIGHT INTO FRIDAY AS THE SFC COLD FRONT PUSHES SEWD THRU THE AREA. THIS WL GRADUALLY PUSH THE WIDESPREAD RAINS EWD OUT OF ERN PORTIONS OF THE FCST AREA. WL GO WITH LIKELY POPS THURS NIGHT AREAWIDE, AND THEN REDUCE TO 40/50% OVER ERN AREAS FRIDAY. PARTIAL THICKNESSES SUPPORT GOING HIGHS OF AROUND 70 TO THE MID 70S FRI GIVEN SOME SUN AND NW COMPONENT. LONGER RANGE SAT-WED: MRF/ECMWF/UKMET/CANADIAN ARE STILL SHOWING AN UPR TROF GETTING CARVED OUT OVER THE N-CNTRL U.S. SAT-SUN. THERE ARE SOME DIFFERENCES IN TIMING OF THE MAIN SHORTWAVE HELPING TO CARVE THIS TROF OUT, AND THE ATTENDANT SFC COLD FRONT. IF THE SLOWER ECMWF/UKMET MODEL IS CORRECT, THEN THE FRONT WL NOT ARRIVE UNTIL SAT NIGHT, AND THEREFORE SAT HIGHS COULD BE SEVERAL DEG WARMER THAN WHAT WE CURRENTLY HAVE. WITH THE UNCERTAINTY PRESENT IN THE MODELS ATTM AND SINCE WE ARE ALREADY 6-10 DEG WARMER THAN NCEP HIGHS ON SAT, WL LEAVE CURRENT FCST HIGHS ALONE. OVERALL TEMPS THIS WEEKEND WL BE NR TO SLIGHTLY BLO NORMAL. DID TWEAK MINS DOWN SLIGHTLY FOR SAT NIGHT AND SUN NIGHT MAINLY FOR COORDINATION. MODERATING TEMPS ARE LIKELY FOR MON-WED AS THIS UPR TROF QUICKLY SWEEPS THRU THE NERN U.S. MON, FOLLOWED BY A MORE ZONAL FLOW ACROSS THE NRN TIER TUES-WED. THIS WL SETUP THE LEE TROF OVER THE HI PLAINS WITH RETURN SRLY FLOW. WL CONTINUE DRY WX. FCSTID = 09 ICT 58 73 61 71 / 90 70 60 40 HUT 54 69 58 70 / 90 70 60 30 EWK 57 70 60 71 / 90 70 60 40 EQA 59 73 61 72 / 80 70 60 40 WLD 59 77 63 74 / 70 60 70 40 RSL 45 64 50 70 / 90 70 60 20 GBD 47 66 53 70 / 90 70 60 20 SLN 51 67 55 70 / 90 70 60 20 MPR 54 68 58 70 / 90 70 60 30 CFV 65 83 66 75 / 50 50 70 50 CNU 65 82 65 74 / 50 50 70 50 K88 63 77 64 73 / 70 50 70 50 .ICT... KS...NONE.
Hazardous weather outlook, Oct 2, 12:00 PM CDT, 3 hours 29 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1200 PM CDT WED OCT 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE... NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD PERSIST THIS AFTERNOON MAINLY ALONG, AND NORTHWEST, OF A LINE FROM ANTHONY, TO WICHITA, TO COTTONWOOD FALLS. RAINFALLS GENERALLY IN THE 1/2 TO 1 INCH RANGE ARE POSSIBLE ALONG AND NORTHWEST OF THIS SAME LINE. SOUTHEAST OF THE ANTHONY, TO WICHITA, TO COTTONFALLS LINE, ONE SHOULD EXPECT SCATTERED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY APPROACH SEVERITY, WITH HAIL TO AROUND 1 INCH DIAMETER, WINDS GUSTS TO AROUND 60 MPH BOTH POSSIBLE. FOR TONIGHT, THUNDERSTORMS WILL INCREASE IN BOTH COVERAGE AND INTENSITY, ESPECIALLY OVER FAR SOUTH-CENTRAL AND ALL OF SOUTHEAST KANSAS AS A SLOW-MOVING, BUT STRONG COLD FRONT APPROACHES. THE PRIMARY THREAT WILL BE VERY HEAVY RAINS, WITH A FEW LOCATIONS RECEIVING AROUND 2 INCHES BY DAYBREAK THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... THERE IS A SLIGHT CHANCE THAT SPOTTERS MAY BE ACTIVATED LATE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST KANSAS, AS WELL AS HARPER, SUMNER, COWLEY, SEDGWICK, AND BUTLER COUNTIES OF SOUTH-CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN... FOR THURSDAY THROUGH SATURDAY TWO POSSIBILITIES WILL EXIST FOR SEVERE WEATHER THURSDAY. FIRST DURING THE AFTERNOON ALONG THE WARM FRONT, WHICH WILL MOST LIKELY BE DRAPED ACROSS SOUTHERN KANSAS. LATER IN THE EVENING ANOTHER THREAT FOR SEVERE STORMS WILL OCCUR, AS THE COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE SWEEP THROUGH THE AREA. THE MAIN SEVERE THREAT WILL BE SEVERE WINDS AND LARGE HAIL. FOR SUNDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 1:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 49 min |
| Oct 2, 1:49 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 56 min |
| Oct 2, 3:35 PM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
| Oct 2, 3:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 65 min |
| Oct 2, 4:18 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.